Alert archive / Ohio / Lake Effect Snow Advisories in 2005

Lake Effect Snow Advisory 1, NWS Cleveland, OH

November 17, 2005Cuyahoga County, Geauga County, Ohio

NWS Cleveland, OH issued this lake effect snow advisory at Nov 17, 2005, 4:20 AM EST for Cuyahoga County, Geauga County, Ohio. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2005, 4:20 AM EST (09:20 UTC)
Expired
Nov 17, 2005, 9:19 PM EST
In force
17 hr
Issued by
NWS Cleveland, OH

Counties Cuyahoga County, OH, Geauga County, OH

The radar

The Cleveland radar (KCLE), 37 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow advisory went out at Nov 17, 4:05 AM EST, 15 minutes earlier.

Area forecast discussion, Nov 17, 4:05 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
405 AM EST THU NOV 17 2005

.SHORT TERM(TODAY THROUGH FRIDAY)...
WELCOME TO WINTER. LAKE EFFECT SNOW MACHINE IN FULL GEAR THIS
MORNING WITH LAKE-850MB DELTA T VALUES 23C. BUT THE HEAVIEST SNOW
STILL GENERALLY OVR THE LAKE. HOWEVER...OVER THE PAST HR OR TWO IT
SEEMS LIKE THE HEAVIER SNOWS HAVE SHIFTED SOUTH ALONG THE
SHORELINE...LIKELY IN RESPONSE TO THE WINDS VEERING FROM 240-250 DEG
EARLIER TO NOW 260-270 DEG. NONE OF THE MDL GUIDANCE SHOWED THIS
SHIFT SO QUICKLY...SO THERE IS SOME CONCERNS THAT MDL GUIDANCE MAY
NOT BE ALLOWING THE MAIN LES BAND TO SHIFT FAR ENOUGH INLAND TODAY.
06Z RUN OF THE NAM SUGGESTS THAT HVY SNOW WL CONTINUE THIS MRNG
ALONG THE SHORELINE DUE TO THE SHORELINE CVRG. IN FACT...COULD SEE A
QUICK 2 TO 4 INCHES THIS MORNING ALONG THE SHORELINE FROM JUST E OF
CLEVELAND THRU ERIE PA AND NORTHEAST. HVY SNOW ALREADY FALLING IN
DKK...AND EXPECT HEAVIER SNOW TO FALL IN ERI IN THE NEXT COUPLE HRS.
WL THEREFORE GO WITH HEAVY AT TIMES WORDING IN THE WORDS. WITH GUSTY
WLY WINDS WL ALSO GO WITH BLSN AT TIMES TODAY. OVERALL...INVERSION
AROUND 6-8 KFT SO THINKING OF 4 TO 6 INCHES ACCUMULATIONS ALONG THE
LAKESHORE FROM MENTOR THRU ERIE AND NORTHEAST. WL GO WITH 3 TO 5
JUST INLAND FROM THAT AND OVER EXTREME NORTHEAST CUYAHOGA COUNTY. AS
PBL WINDS SHIFT TO 300 DEG OR SO THIS AFTN AND EVENING...EXPECT THE
HEAVIER SNOW TO ALSO SHIFT INLAND. IN FACT...THE 06Z RUN OF THE NAM
SHOWS A 6-12 HR PD OF 300 DEG PBL WINDS WHICH WOULD HELP INLAND
ASHTABULA AND CRAWFORD PA SEE HEAVY SNOW LATER THIS AFTN AND
TONIGHT. WITH ALL OF THIS IN MIND...HERE IS THE PLAN FOR HEADLINES...
WL CONTINUE THE LES WRNG FOR ASHTABULA AND ERIE PA. WL ISSUE A LES
WRNG FOR CRAWFORD PA AND LAKE COUNTY. WL GO WITH AN LES ADVY FOR
GEAUGA AND EXTREME NE CUYAHOGA COUNTY. AM STILL UNCLEAR EXACTLY WHAT
WL HAPPEN WITH GEAUGA COUNTY TODAY. WOULD NORMALLY LIKE TO SEE THE
PBL WINDS BECOME 320-330 FOR GEAUGA TO SEE WARNING CRITERIA SNOW.
HOWEVER...EXTREME NORTHERN PART OF THE COUNTY WL BE CLOSE AND THIS
WL NEED TO BE MONITORED CLOSELY BY DAY SHIFT FOR POSSIBLE UPGRADE.
WAS ALSO UNSURE ABOUT CUYAHOGA COUNTY...BUT THINKING IS THAT FAR NE
PART OF COUNTY NR THE LAKE MAY BE ABLE TO SEE SEVERAL INCHES OF SNOW
TODAY AND THIS EVENING AS WINDS VEER SLIGHTLY. EVEN IF ADVY CRITERIA
IS NOT TECHNICALLY MET...SINCE THIS IS THE FIRST SNOW OF THE
YEAR...THINK THE ADVY IS JUSTIFIED. I WOULD EXPECT THE LAKESHORE
IMMEDIATELY E OF CLEVELAND TO SEE AT LEAST AN INCH OR TWO TODAY
WHICH MAY BE ENOUGH TO CAUSE SOME PROBLEMS ESPECIALLY IF IT HAPPENS
DURING AFTN RUSH HOUR.

OTHERWISE...CYCLONIC W-NWLY FLOW OFF OF LK MICH HAS ALLOWED FOR SOME
SNOW SHOWERS TO ROTATE THRU THE INLAND REGIONS AS WELL. EXPECT THESE
TO DIMINISH THIS MRNG AS THE UPR SHORT WAVE MOVES NORTHEAST OF THE
AREA.

RIDGE BUILDS IN TONIGHT ALLOWING FLOW TO BECOME NEUTRAL OR WEAKLY
ANTICYCLONIC. HOWEVER...WITH WINDS STILL 300 DEG AND INVERSION STILL
AROUND 6 KFT...STILL THINK ANOTHER 3-5 INCHES OF SNOW IS POSSIBLE
INLAND ASHTABULA THRU SRN ERIE AND NRN CRAWFORD COUNTIES.

NO MAJOR CHANGES FROM FRI AND BEYOND. LOOKS LIKE A SLOW WARMUP FRI
AND SAT AHEAD OF THE FAST MOVING SYSTEM OVR CANADA. WL LIKELY BECOME
BREEZY IF NOT WINDY AHD OF THE FRONT SAT...THEN ANOTHER COOLDOWN FOR
SUNDAY.

HAVE UNDERCUT GUIDANCE FOR TONIGHT GIVEN THE UPSTREAM TEMPS IN THE
SINGLE DIGITS UNDER THE RIDGE IN IOWA. CERTAINLY THINK SPOTS THAT
CLEAR OUT TONIGHT WL SEE TEMPS IN THE LOWER TEENS. WOULD NOT BE
SURPRISED TO SEE A FEW SINGLE DIGITS IF CLOUDS CAN STAY OUT LONG
ENOUGH AND IT DECOUPLES.

&&

.LONG TERM(FRI NGT THRU WED)...
LAKE EFFECT SNOW SHOWERS WILL COME TO AN END FRIDAY NIGHT AS WARM
AIR ADVECTION BEGINS TO OCCUR AS HIGH PRESSURE DEVELOPS ALONG THE
ATLANTIC COAST.

A WARM FRONT WILL MOVE EAST ACROSS THE FORECAST AREA BY SATURDAY
NIGHT FOLLOWED BY A COLD FRONT THAT TAKES ITS TIME GETTING INTO THE
FORECAST AREA ON TUESDAY.  THIS COLD FRONT WILL USHER IN ANOTHER
SHOT OF COLD ARCTIC AIR INTO THE FORECAST AREA JUST IN TIME FOR THE
THANKSGIVING HOLIDAY.

LONG RANGE GFS SHOWS POTENTIAL FOR WAVE DEVELOPING ALONG THE FRONT
AND SLIDING SOUTHEAST WHILE DEEPENING AS UPPER LEVEL TROUGH BECOMES
NEGATIVELY TILTED. THIS SCENARIO CAN SET THE REGION UP FOR A
SIGNIFICANT SYNOPTIC SNOW EVENT. EUROPEAN MODEL APPEARS TO AGREE
WITH THIS SCENARIO AS WELL AS VIGOROUS VORT MAX AND ASSOCIATED
SHORTWAVE TROUGH ROTATES SOUTHEAST ACROSS THE GREAT LAKES REGION
INTO THE BASE OF THE DEEP TROUGH OVER THE EASTERN UNITED STATES.

STRONG COLD AIR ADVECTION WILL TAKE PLACE BEHIND THE FRONT BY THE
MIDDLE OF THE WEEK.  FLOW SHOULD BECOME FAVORABLE FOR EVEN MORE LAKE
EFFECT SNOW WEDNESDAY INTO THANKSGIVING DAY AS HIGH PRESSURE SLIDES
SOUTH INTO THE PLAINS STATES ALLOWING ARCTIC BLAST TO HIT THE AREA.
WILL HAVE TO KEEP AN EYE ON THIS WEATHER PROBLEM TO SEE HOW IT
EVOLVES OVER THE NEXT SEVERAL DAYS.

I WILL MENTION SNOW FOR THE END OF THE PERIOD BUT ONLY A CHANCE AT
THIS TIME.

STAYED FAIRLY CLOSE TO THE MEX GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION(06Z-06Z)...
LAKE EFFECT SNOW ON TAP FOR THE SNOW BELT EARLY THURSDAY. CURRENTLY
A TROUGH ACROSS THE CENTRAL LAKES...WITH LAKE EFFECT SNOW FUNNELING
UP THE LAKE INTO BUFFALO. BUT WINDS ON THE LAKE HAVE STARTED TO TURN
A WRLY FLO WHICH WILL PUSH THE BANDS INLAND TONIGHT.

EXPECT A COUPLE OF INCHES AT ERIE TONIGHT...WITH THE HEAVIEST BANDS
OF SNOW EXPECTED BETWEEN SAY 14Z-18Z...WITH ANOTHER 3-5 INCHES OF
SNOW POSSIBLE.  FOR THE REST OF THE SNOWBELT...SAY FROM EUCLID
EAST...3-5 INCHES OF SNOW IS POSSIBLE DURING THE DAY THURSDAY.

AS FOR CLE...A FEW FLURRIES OVERNIGHT...THEN AN INCH OR TWO SAY
BETWEEN 12Z AND 18Z.

WINDS SHIFT TO THE NW THURSDAY AFTERNOON AS THE TROUGH ACROSS LAKE
SUPERIOR SWINGS ACROSS LAKE ERIE.  THIS WILL PUSH SNOW INTO THE REST
OF NE OH...BUT BY THEN MUCH DRIER AIR STARTING TO MOVE INTO THE AREA
SO DONT REALLY EXPECT MUCH IN THE WAY OF ACCUMULATION

CONDITIONS WEST OF CLEVELAND PREDOMINANTLY VFR WITH INTERMEDIATE
PERIODS OF MVFR DURING THE HEAVIEST SNOW.  FURTHER
EAST...PREDOMINANTLY MVFR WITH IFR AT TIMES LATER THIS MORNING AND
AFTERNOON.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING FOR OHZ012-014-089 UNTIL 7 AM FRIDAY.
  ...LAKE EFFECT SNOW ADVISORY FOR OHZ011-013 UNTIL MIDNIGHT FRIDAY.
  ...GALE WARNING LAKE ERIE...
PA...LAKE EFFECT SNOW WARNING FOR PAZ001>003 UNTIL 7 AM FRIDAY.
  ...GALE WARNING LAKE ERIE...

&&

SHORT TERM...MRD
LONG TERM...LOMBARDY
AVIATION...DJB/LEINS
Hazardous weather outlook, Nov 16, 5:24 AM EST, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
524 AM EST WED NOV 16 2005

OHZ003-006>011-017>023-027>033-036>038-047-171030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
524 AM EST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY THROUGH NOON...WIND GUSTS UP TO 45 MPH...A FEW
TREES...LIMBS AND POWER LINES COULD COME DOWN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-171030-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
524 AM EST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING TODAY AND LOW WATER POSSIBLE ON THE WEST END OF THE
LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ012>014-089-PAZ001>003-171030-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD-
524 AM EST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
WIND ADVISORY THROUGH NOON...WIND GUSTS UP TO 50 MPH...A FEW
TREES...LIMBS AND POWERLINES COULD COME DOWN. LAKE EFFECT SNOW
WATCH LATE TONIGHT EAST OF LAKE AND GEAUGA COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW WATCH THURSDAY FOR EAST OF LAKE AND GEAUGA
COUNTIES. FOUR TO EIGHT INCHES OF SNOW COULD ACCUMULATE IN THE
WATCH AREA. IT WILL ALSO BE WINDY WITH SOME BLOWING SNOW LOWERING
THE VISIBILITY. FOR LAKE AND GEAUGA COUNTIES 1 TO 3 INCHES OF SNOW
IS FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KIELTYKA

Nearby

Lake Effect Snow Advisories in Ohio, 2005Every lake effect snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.